Illinois, 2003

Hail and Damaging Wind in Illinois, May 1, 2003

May 1, 2003 · NWS PAH · 8 events in 7 counties and zones

Thunderstorms produced several reports of dime to nickel size hail across southern Illinois. The thunderstorms began to organize into a squall line as they entered western Kentucky and southwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms produced several reports of dime to nickel size hail across southern Illinois. The thunderstorms began to organize into a squall line as they entered western Kentucky and southwest Indiana. A roof was peeled back off a business in Cairo, and some nearby trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 1:05 AM CST, 9 hours 10 minutes earlier.

Area forecast discussion, May 1, 1:05 AM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
205 AM CDT THU MAY 1 2003

TIMING OF CONVECTION IS THE MAIN FORECAST CONCERN FOR TODAY AND
TONIGHT. SURFACE COLD FRONT IS STAYING VERY ACTIVE AT THIS HOUR OF
THE NIGHT...WITH LINES OF STORMS EXTENDING FROM NORTHERN ILLINOIS TO
WEST CENTRAL MISSOURI AND BEYOND. INTENSITY OF THE STORMS IS BEING
MAINTAINED BY A 35 TO 40 KNOT LOW LEVEL JET AND AN APPROACHING 500
MB SHORTWAVE TROUGH. WATER VAPOR IMAGERY INDICATES A VORT MAX MOVING
RAPIDLY EAST ACROSS THE OKLAHOMA PANHANDLE...ROTATING AROUND A MID
LEVEL LOW OVER THE NORTHERN PLAINS.

MODELS ARE IN OVERALL AGREEMENT WITH THE TIMING OF THE COLD FRONT.
AVN REMAINS A LITTLE FASTER THAN THE ETA...TAKING THE FRONT INTO
SOUTHERN ILLINOIS AND SE MISSOURI BY THIS EVENING...THEN EAST OF THE
FORECAST AREA BY AROUND 12Z FRIDAY. THE ETA SHOWS THE FRONT BECOMING
RATHER DIFFUSE AND HARD TO PINPOINT TONIGHT AND FRIDAY. CONVECTIVE
OUTFLOW BOUNDARIES MAY HAVE THAT EFFECT ON THE SURFACE PRESSURE
PATTERN. HOWEVER...THE ETA/AVN SOLUTIONS ARE BASICALLY SIMILAR AND
ACCEPTED.

EXPECT THUNDERSTORMS TO REFIRE THIS AFTERNOON ALONG COLD FRONT OR
OUTFLOW BOUNDARIES MOVING ACROSS MISSOURI/ILLINOIS. HIGH LEVEL
DEBRIS CLOUDINESS FROM PLAINS CONVECTION SHOULD THIN/DISSIPATE AS IT
CROSSES THE FORECAST AREA TODAY. WITH PLENTY OF SUN...CAPES SHOULD
AGAIN APPROACH OR EXCEED 2000 J/KG AS HAPPENED THE PAST COUPLE DAYS.
WILL MAINTAIN LIKELY POPS IN SE MISSOURI/SRN ILLINOIS FOR LATE
TODAY...WITH CHANCE POPS FURTHER SE. SEASONABLY COLD MID LEVEL TEMPS
/AROUND MINUS 16 AT 500 MB/ AND STEEP LAPSE RATES WILL PRODUCE A
LARGE HAIL THREAT. WEAK MID LEVEL WIND FIELDS THIS MORNING ARE
FORECAST TO STRENGTHEN ENOUGH FOR ORGANIZED CONVECTION LATER TODAY.
STORMS SHOULD WEAKEN AFTER MIDNIGHT WITH DIMINISHING INSTABILITY.

WILL REMOVE MENTION OF THUNDER FOR FRIDAY AS REDEVELOPMENT OF STORMS
ALONG THE FRONT WILL LIKELY BE SOUTH AND EAST OF THE FORECAST AREA.
ANY LINGERING POST FRONTAL CLOUDINESS SHOULD YIELD TO SUNSHINE IN
THE AFTERNOON. WITH INCREASING SUN AND A FAIRLY WARM START TO THE
DAY...WILL LEAN TOWARD WARMER NGM MOS HIGHS.

MODELS ARE TRENDING FASTER WITH UPCOMING SYSTEM FOR THE WEEKEND. NEW
ETA BRINGS QPF INTO SRN ILLINOIS/SE MISSOURI ON SATURDAY AFTERNOON.
AVN SPREADS IT ACROSS THE ENTIRE FORECAST AREA SATURDAY NIGHT. WILL
INTRODUCE POPS AREAWIDE FOR SATURDAY NIGHT AND SUNDAY. LOOKS LIKE
MAINLY ELEVATED CONVECTION SATURDAY NIGHT AND SUNDAY...BECOMING
SURFACE BASED BY MONDAY. AVN INDICATES THIS WILL BE A WELL DEVELOPED
SYSTEM WITH THE POTENTIAL FOR SIGNIFICANT CONVECTION.

.PAH...NONE.

MY
Hazardous weather outlook, May 1, 9:43 AM CST, 32 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1043 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE
REGION TODAY AND TONIGHT. FOR TODAY...A LINE OF THUNDERSTORMS WILL
PROGRESS ACROSS THE REGION. SOME OF THE STORMS WITHIN THE LINE WILL
BE SEVERE...AND PRODUCE LARGE HAIL AND STRONG WIND. THE THREAT FOR
SEVERE WEATHER SHOULD DIMINISH TONIGHT AS THE ATMOSPHERE BECOMES
MORE STABLE...AND A COLD FRONT PASSES ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE
WEEKEND INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS AS EARLY AS SATURDAY NIGHT OVER SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED IN SOUTHEAST MISSOURI...AND ACTIVATION WILL
LIKELY BE NEEDED IN SOUTHERN ILLINOIS...WEST KENTUCKY AND SOUTHWEST
INDIANA.

In the hours before

Special weather statement, May 1, 8:33 AM CST, 1 hour 42 minutes before
MOZ076-086-087-100-107>112-114-011600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
933 AM CDT THU MAY 1 2003

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS
SOUTHEAST MISSOURI THROUGH THE LATE MORNING HOURS. AT 930 AM...
DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM
AROUND FREDERICKTOWN TO VAN BUREN MISSOURI. AS THIS LINE OF
THUNDERSTORMS CONTINUES TO PUSH EAST-NORTHEAST AT 30 MPH...HAIL UP
TO ONE-HALF INCH IN DIAMETER...GUSTY WINDS OF 40 TO 50 MPH...AND
LOCALLY HEAVY RAIN ARE ALL POSSIBLE. COMMUNITIES IMPACTED BY THIS
LINE OF THUNDERSTORMS THROUGH 1100 AM INCLUDE PERRYVILLE...
GREENVILLE...DONIPHAN...AND POPLAR BLUFF.

PRESLEY
Local storm report, May 1, 9:10 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1010 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1004 AM    6SE ELSINORE              MO   1.00 INCH HAIL
05/01/03   BUTLER                         REPORTED BY EOC
Local storm report, May 1, 9:38 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1038 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1032 AM    6W DEXTER                 MO   0.75 INCH HAIL
05/01/03   STODDARD                       REPORTED BY EMA
Special weather statement, May 1, 10:00 AM CST, 15 minutes before
ILZ075>078-080>094-KYZ001>014-MOZ076-086-087-100-107>112-114-011700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1100 AM CDT THU MAY 1 2003

AT 1100 AM...PADUCAH DOPPLER RADAR SHOWED A LINE OF STRONG
THUNDERSTORMS FROM CARBONDALE ILLINOIS TO JUST WEST OF NEW MADRID
MISSOURI. THE LINE OF STORMS WAS MOVING EAST AT 35 MPH. BY NOON...
THE LEADING EDGE OF THE LINE OF STORMS SHOULD BE FROM NEAR
SHAWNEETOWN ILLINOIS TO PADUCAH AND HICKMAN IN WEST KENTUCKY.
SMALL HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THE STRONGER STORMS.
LOCALLY STRONG WIND GUSTS WILL ALSO BE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM FOR
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND MOST OF WESTERN KENTUCKY
WEST OF THE LAKES AREA. AS THE STORMS CONTINUE TO MOVE EAST ACROSS
THE REGION...SOME COULD QUICKLY BECOME SEVERE...AND PRODUCE LARGE
HAIL OR STRONG WIND.

The radar

The Paducah radar (KPAH), 37 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alexander

When
May 1, 10:15 AM CST
Where
Alexander County, Cairo
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.000, -89.183

Hail, Johnson

When
May 1, 10:55 AM CST
Where
Johnson County, Tunnel Hill
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -88.833

Hail, Wayne

When
May 1, 11:00 AM CST
Where
Wayne County, Wayne City
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.350, -88.583

Hail, Saline

When
May 1, 11:07 AM CST
Where
Saline County, 6 mi E of Harrisburg
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.733, -88.433

Hail, Gallatin

When
May 1, 11:42 AM CST
Where
Gallatin County, Ridgway
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -88.267

Hail, Saline

When
May 1, 11:42 AM CST
Where
Saline County, 8 mi E of Harrisburg
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -88.400

Hail, Hardin

When
May 1, 11:50 AM CST
Where
Hardin County, Elizabethtown
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -88.300

Hail, White

When
May 1, 11:52 AM CST
Where
White County, New Haven
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
37.900, -88.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351888, 5351885, 5351886, 5351887, 5351881, 5351882, 5351884, 5351883.